Potassium is responsible for so many functions in your body. As an electrolyte, it conducts electricity for muscle and heart functions. It even keeps your fluid levels in check, helps nerves communicate with one another and activates enzymes that break down carbs. Because of all of potassium’s duties, you would think that having a high level would be a good thing. But an elevated potassium level is usually a warning sign that something is off in your body.
Aside from filtering out waste products, your kidneys are also responsible for balancing your electrolyte levels. If your kidneys aren’t working up to par though, your potassium level could be registering a bit high. Elevated potassium can be a sign of acute kidney failure, which often happens suddenly after an illness, or even chronic failure that is more long term.
Addison’s disease can occur at any age and is typically tied to some kind of autoimmune disease, MayoClinic.com explains. Having Addison’s disease means that your adrenal glands aren’t working right. Your body doesn’t produce adequate amounts of several hormones, including ones in the mineralocorticoid category. Mineralocorticoids are essential for balancing electrolytes, like potassium. So when your mineralocorticoid level drops, your potassium level may skyrocket.
Acidosis occurs when your body is under extreme stress and potassium moves from inside of cells to the fluid surrounding cells. This process usually happens as an effect of some major type of injury, such as suffering from burns over large areas of your body. But going through surgery, suffering from an infection or slipping into a coma can also cause acidosis to occur. The resulting imbalance of fluid sometimes increases the concentration of potassium in your system.
Side Effect of Medications
Certain medications could also cause your potassium to be slightly higher than normal. Water pills, or diuretics, make you go to the bathroom a lot. As you start losing fluid, your electrolyte levels become more concentrated -- hence a high potassium level in some cases. Additionally, several varieties of blood pressure medications can alter your potassium level because of their effects on your kidneys. If you’re taking diuretics or blood pressure pills, it’s important to have your physician monitor your potassium level frequently.
Having an abnormally high potassium level can be symptomatic of many other conditions, too; your physician will need to conduct a thorough exam to get to the root of the problem. In some cases, your potassium surges if you abuse drugs or alcohol for an extended period of time. Tumors, intestinal bleeding or hemolytic anemia, which causes blood cells to explode, are other causes of too much potassium in your blood.
Melodie Anne Coffman specializes in overall wellness, with particular interests in women's health and personal defense. She holds a master's degree in food science and human nutrition and is a certified instructor through the NRA. Coffman is pursuing her personal trainer certification in 2015.